Hail, Perry
- When
- March 30, 6:20 PM EST
- Where
- Perry County, 1.74 mi NE of Moxahala
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.690, -82.110
A few strong thunderstorms sprouted in southeast Ohio on the afternoon of March 30th in response to a stalled frontal boundary draped through the area. An upper level disturbance provided enough energy to work alongside daytime heating in order to create scattered convection around the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A few strong thunderstorms sprouted in southeast Ohio on the afternoon of March 30th in response to a stalled frontal boundary draped through the area. An upper level disturbance provided enough energy to work alongside daytime heating in order to create scattered convection around the Ohio River Valley. Storms grew tall enough to produce dime to nickel size hail across portions of Perry and Washington County. These storms would go on to become severe as they traveled eastward through West Virginia that afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 6:04 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 704 PM EDT Sat Mar 30 2024 .SYNOPSIS... Stationary front and upper level disturbances bring several rounds of showers this weekend. Flooding and strong to severe storms are possible early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 700 PM Saturday... * Severe T-storm Watch 63 is in effect for the northern tier of counties from Perry County to Harrison County until 10 PM. Updated POPs and severe potential across our north over the next several hours to reflect current and evolving situation. Also tweaked POPs and sky grids through the period with the latest short-term and NBM guidance. As of 129 PM Saturday... Elevated fire weather potential remains a concern across southwestern Virginia, northeast Kentucky and southern portions of West Virginia through this evening due to low relative humidity levels in the 20s and breezy southwest winds. A Special Weather Statement remains in effect through this evening for southwestern Virginia and northeastern Kentucky counties, where fuel moistures are lowest. Fire weather potential will diminish overnight and into Sunday as relative humidity values rebound into the 80s and 90s. The SPC has placed portions of southeast Ohio and northern West Virginia in a slight risk for severe weather this afternoon due to the potential for a few strong to severe storms. 0-6 km shear is in the 50-60 kt range, which is sufficient for severe thunderstorm development, but the limiting factor is instability. Showers currently ongoing across southeast Ohio and northern West Virginia may hinder the instability potential later this afternoon. The main timing for any severe storms across northern West Virginia and southeast Ohio would likely be right around sunset. A stalled frontal boundary will lie right across central West Virginia Sunday. Lower level convergence near the front will create potential for additional showers and thunderstorms during the day. The SPC currently places part of our area under a marginal risk for severe thunderstorms Sunday, with the main threat being isolated large hail. A thick cloud cover over the region may once again hinder the instability potential, with a few models only showing around 500 J/kg of MLCAPE Sunday afternoon across southern West Virginia and southwest Virginia. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM Saturday... A warm front should push north of the region Sunday night. A wave along the front will then push the front back into the area on Monday, with the front lifting back northward Monday night. This will keep rounds of showers and thunderstorms over the region, with southeast Ohio and northern West Virginia receiving the most precipitation. This leads to concerns of possible flash flooding, especially Monday afternoon and Monday night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1245 PM Saturday... Showers and thunderstorms can be expected on Tuesday as a low pressure system passes northwest of the region. Although CAPE values are only in the 50 to 1000 range, there are some decent low level winds and model soundings showing DCAPE in the 400 to 900 range. Therefore, could see some damaging winds on Tuesday. In addition, the ground in northern West Virginia and southeast Ohio will be saturated from previous showers and thunderstorms. Showers and thunderstorms Tuesday and Tuesday night could cause flooding. The low will push a cold front through Tuesday night. Cooler air will move in behind the front for Wednesday. An upper level low will continue to provide chances for precipitation for Wednesday into Thursday, aided by some upslope flow. The higher elevations of the mountains could even see some light snow accumulations. The area will remain in a trough aloft as the upper level low shifts into New England later Thursday into Friday. A short wave moving through the trough on Friday will bring another chance for some light precipitation. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 113 PM Saturday... Flight conditions will remain mostly VFR through the rest of today. Showers and thunderstorms will approach KPKB and KCKB this afternoon, spreading to the rest of the terminals this evening. Heavy downpours in any thunderstorms can temporarily reduce visibility to MVFR or IFR for a brief time. Ceilings are expected to lower to MVFR and IFR overnight through Saturday morning. A stationary front will lie across central West Virginia Sunday, which will keep the low stratus around for most of the day. Breezy southwest winds will continue into this evening across the terminals. In addition, Low Level Wind Shear will be possible overnight from 00Z to 06Z Sunday due to stronger winds aloft. This has been included in the latest TAF package. On Sunday, expect northwesterly winds at 4-8 knots across northern and central West Virginia and southwesterly winds at 4-8 knots across southern West Virginia due to a stalled front. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H H H M M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H M M M M AFTER 00Z MONDAY... IFR possible in showers and thunderstorms Sunday, Monday, and Tuesday. && .FIRE WEATHER... As of 215 AM Saturday... A stalled frontal boundary will yield rain and diurnally driven thunderstorms across the area today. Relative humidity values across the northern half of the forecast area will benefit from this moisture source, allowing for values to be in the 40 to 50% range during peak heating hours. For areas south of the I-64 corridor, isolated fire danger remains present within today's set up as shower activity during the afternoon will still be stretched to the north, allowing for drier conditions and partly clear skies to still prevail in the coalfields. Coupled with increasing southwesterly flow this afternoon, RH values will drop back down to the 30 percent range for the afternoon and evening. If shower trends migrate southward quicker than anticipated, then increased dew points will aid in keeping RH values from dropping down to such low readings this afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/RPY/MEK NEAR TERM...FK/JMC SHORT TERM...RPY LONG TERM...RPY AVIATION...JMC FIRE WEATHER...
Hazardous Weather Outlook National Weather Service Charleston WV 508 PM EDT Sat Mar 30 2024 OHZ066-067-076-WVZ009>011-019-020-031-312115- Perry-Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge- Harrison- 508 PM EDT Sat Mar 30 2024 ...SEVERE THUNDERSTORM WATCH 63 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated strong to severe thunderstorms are possible this afternoon and evening. Isolated large hail and damaging wind are possible with any of the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ075-083>087-WVZ006>008-014-016>018-027>030-032-039-040- 519>522-525-526-312115- Greenup-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell- Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis- Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Randolph- Southeast Randolph- 508 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening. Isolated large hail and damaging wind cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>026-033-034-515>518- 312115- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 508 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast, southern and western West Virginia. .DAY ONE...Tonight. Dry air, coupled with breezy winds, will result in lowering relative humidity values this afternoon into this evening. This could heighten the risk for wildfires today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-312115- Northwest Pocahontas-Southeast Pocahontas- 508 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sat Mar 30 2024
OHZ085-WVZ008-009-301800-
Meigs OH-Jackson WV-Wood WV-
133 PM EDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
NORTHEASTERN JACKSON AND SOUTHWESTERN WOOD COUNTIES THROUGH 200 PM
EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pomeroy, Rutland, Forked Run State Park, Chester, Darwin, Portland,
Harrisonville, Belleville, and Reedsville.
This includes Interstate 77 in West Virginia between mile markers 150
and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 8159 3901 8199 3902 8199 3903 8201
3903 8203 3902 8204 3903 8215 3915 8214
3916 8158
TIME...MOT...LOC 1732Z 274DEG 47KT 3909 8207
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
25Special Weather Statement National Weather Service Charleston WV 358 PM EDT Sat Mar 30 2024 WVZ005-013-015-024>026-033-034-515>518-310000- Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- Including the cities of Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, and Meadow Bridge 358 PM EDT Sat Mar 30 2024 ...INCREASED FIRE DANGER THROUGH THIS EVENING... A combination of dry conditions and winds gusting between 15 to 25 mph will increase the danger of fire start and rapid spread this afternoon and evening. Please exercise caution if handling open flames or equipment that creates sparks. Dispose of cigarette butts, matches, and other flammable materials in appropriate containers. Keep vehicles off of dry grass and obey local burn bans. Most dry grasses, dead leaves, and other tree litter could easily ignite and spread fire quickly. West Virginia law prohibits burning in the spring from 7 AM to 5 PM...March through May. Evening burning is highly discouraged today due to the dry and gusty conditions. FMK
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sat Mar 30 2024
WVZ031-032-040-302100-
Barbour WV-Harrison WV-Taylor WV-
426 PM EDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT TAYLOR...NORTHEASTERN BARBOUR
AND NORTHEASTERN HARRISON COUNTIES THROUGH 500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Knottsville,
Meadland, Tygart Lake State Park, Thornton, McGee, Meadowbrook, and
Despard.
This includes the following highways...
Interstate 79 between mile markers 119 and 128.
Route 50 in West Virginia between mile markers 77 and 79, and
between mile markers 81 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 7983 3929 8038 3944 8035 3943 8028
3939 8020 3941 8011 3939 8009 3940 8003
3943 7998 3943 7989 3930 7989 3929 7986
3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 2025Z 280DEG 63KT 3934 8013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14The Cincinnati radar (KILN), 150 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166813, 1166814, 1166815.